Linear stability and nonlinear evolution of a polar vortex cap on a rotating sphere. (English) Zbl 1478.76031

Summary: In this paper, we study the stability of a barotropic polar vortex cap on a rotating sphere. We present the linear stability analysis of the polar vortex cap, approximating the piecewise-continuous vorticity distribution by zonal bands of uniform vorticity. We investigate the dependence of the flow stability on the location of the vortex cap, modes of perturbation and rotation speed. The linear stability analysis shows that the polar vortex cap is always stable when the angular speed of the rotating body and the vorticity constant of the north are of the same sign, but is unstable when they are of different signs, regardless of the location of the cap boundary. We also compute the nonlinear evolution of the vortex cap on the rotating sphere for the unstable cases and compare it with the linear stability analysis. The flow away from the boundary of the vortex cap is the most unstable, which is in accordance with the eigenvector corresponding to the unstable eigenvalue. It is found that the solid body rotation has stabilizing effects on the evolution of the polar vortex cap.


76E07 Rotation in hydrodynamic stability
76E20 Stability and instability of geophysical and astrophysical flows
76U05 General theory of rotating fluids
76U60 Geophysical flows
Full Text: DOI


[1] Kidambi, R.; Newton, P. K., Streamline topologies for integrable vortex motion on a sphere, Physica D, 140, 95-125 (2000) · Zbl 0971.76017
[2] Surana, A.; Crowdy, D., Vortex dynamics in complex domains on a spherical surface, J. Comput. Phys., 227, 6058-6070 (2008) · Zbl 1142.76043
[3] Kimura, Y., Vortex motion on surfaces with constant curvature, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 462, 245-259 (2015) · Zbl 0966.53046
[4] Bromwich, S.; Marshall, J. S., Analytic solutions for annular multipolar vortex equilibria on a sphere, Eur. J. Mech. B Fluids, 53, 205-212 (2015) · Zbl 1408.76119
[5] Dritschel, D. G.; Wanming, Q.; Marston, J. B., On the late-time behaviour of a bounded, inviscid two-dimensional flow, J. Fluid Mech., 783, 1-22 (2015) · Zbl 1382.76119
[6] McDonald, N. R., The motion of geophysical vortices, Phil. Trans. R. Soc. A, 357, 3427-3444 (1999) · Zbl 0946.76007
[7] Afanasyev, Y. D.; Zhang, Y., Cyclonic circulation of Saturn’s atmosphere due to tilted convection, Nat. Geosci., 11, 164-167 (2018)
[8] Teanby, N. A., The formation and evolution of Titan’s winter polar vortex, Nature Commun., 8, 1586 (2017)
[9] Polvani, L. M.; Dritchel, D. G., Wave and vortex dynamics on the surface of a sphere, J. Fluid Mech., 255, 35-64 (1993) · Zbl 0793.76022
[10] Dritchel, D. G.; Polvani, L. M., The roll-up of vorticity strips on the surface of a sphere, J. Fluid Mech., 234, 47-69 (1992) · Zbl 0744.76061
[11] Sohn, S.-I.; Sakasjo, T.; Kim, S.-C., Stability of barotropic vortex strip on a rotating sphere, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 474, Article 20170883 pp. (2018) · Zbl 1402.86013
[12] DiBattista, M. T.; Polvani, L. M., Barotropic vortex pairs on a rotating sphere, J. Fluid Mech., 358, 107-133 (1998) · Zbl 0908.76096
[13] Newton, P. K.; Shokraneh, H., The \(N\)-vortex problem on a rotating sphere, I. Multi-frequency configurations, Proc. R. Soc. A, 462, 149-169 (2006) · Zbl 1149.76617
[14] Newton, P. K.; Sakajo, T., The \(N\)-vortex problem on a rotating sphere, III. Ring configurations coupled to a background field, Proc. R. Soc. A, 463, 961-977 (2007) · Zbl 1308.76052
[15] Bosler, P.; Wang, L.; Jablonowski, C.; Krasny, R., A Lagrangian particle/panel method for the barotropic vorticity equations on a rotating sphere, Fluid Dyn. Res., 46, Article 031406 pp. (2014) · Zbl 1307.86002
[16] Zabusky, N. J.; Huges, M. H.; Roberts, K. V., Contour dynamics for the Euler equations in two dimensions, J. Comput. Phys., 30, 96-106 (1979) · Zbl 0405.76014
[17] Dritchel, D. G., Nonlinear stability bounds for inviscid, two-dimensional, parallel or circular flows with monotonic vorticity, and the analogous three-dimensional quasi-geostrophic flows, J. Fluid Mech., 191, 575-581 (1988) · Zbl 0643.76059
[18] Zabusky, N. J.; Overman II, E. A., Regularization of contour dynamics, I. Tangential regulaization, J. Comput. Phys., 52, 351-373 (1983) · Zbl 0572.76004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.